Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the essential minimum of Faltings' height

Authors: José Ignacio Burgos Gil, Ricardo Menares and Juan Rivera-Letelier
Journal: Math. Comp.
MSC (2010): Primary 11F11, 11G50, 14G40, 37P30
Published electronically: January 18, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the essential minimum of the (stable) Faltings' height on the moduli space of elliptic curves. We prove that, in contrast to the Weil height on a projective space and the Néron-Tate height of an abelian variety, Faltings' height takes at least two values that are smaller than its essential minimum. We also provide upper and lower bounds for this quantity that allow us to compute it up to five decimal places. In addition, we give numerical evidence that there are at least four isolated values before the essential minimum.

One of the main ingredients in our analysis is a good approximation of the hyperbolic Green function associated to the cusp of the modular curve of level one. To establish this approximation, we make an intensive use of distortion theorems for univalent functions.

Our results have been motivated and guided by numerical experiments that are described in detail in the companion files.

References [Enhancements On Off] (What's this?)

  • [BFiM12] Jean-Benoît Bost and Gerard Freixas i Montplet, Semi-abelian schemes and heights of cycles in moduli spaces of abelian varieties, Rend. Semin. Mat. Univ. Padova 128 (2012), 55-89 (2013). MR 3076831,
  • [BMRan] José Ignacio Burgos Gil, Ricardo Menares, Juan Rivera-Letelier.
    arXiv:1609.00071, ancillary files.
  • [BGPRLS15] José Ignacio Burgos Gil, Patrice Philippon, Juan Rivera-Letelier, and Martín Sombra.
    The distribution of Galois orbits of points of small height in toric varieties.
    arXiv:1509.01011v1, 2015.
  • [BGPS15] José Ignacio Burgos Gil, Patrice Philippon, and Martín Sombra, Successive minima of toric height functions, Ann. Inst. Fourier (Grenoble) 65 (2015), no. 5, 2145-2197. MR 3449209
  • [Del85] Pierre Deligne, Preuve des conjectures de Tate et de Shafarevitch (d'après G. Faltings), Astérisque 121-122 (1985), 25-41 (French). Seminar Bourbaki, Vol. 1983/84. MR 768952
  • [Doc01] Christophe Doche, On the spectrum of the Zhang-Zagier height, Math. Comp. 70 (2001), no. 233, 419-430. MR 1681120,
  • [Doc] Christophe Doche, Zhang-Zagier heights of perturbed polynomials, J. Théor. Nombres Bordeaux 13 (2001), no. 1, 103-110. 21st Journées Arithmétiques (Rome, 2001). MR 1838073
  • [FS55] M. Fekete and G. Szegö, On algebraic equations with integral coefficients whose roots belong to a given point set, Math. Z. 63 (1955), 158-172. MR 0072941,
  • [Küh01] Ulf Kühn, Generalized arithmetic intersection numbers, J. Reine Angew. Math. 534 (2001), 209-236. MR 1831639,
  • [Lan76] Serge Lang, Introduction to Modular Forms, Springer-Verlag, Berlin-New York, 1976. Grundlehren der mathematischen Wissenschaften, No. 222. MR 0429740
  • [Löb15] Steffen Löbrich,
    A gap in the spectrum of the Faltings height.
    arXiv:1505.00602v3, 2015.
  • [Mas75] David Masser, Elliptic Functions and Transcendence, Lecture Notes in Mathematics, Vol. 437, Springer-Verlag, Berlin-New York, 1975. MR 0379391
  • [Pom75] Christian Pommerenke, Univalent Functions, Vandenhoeck & Ruprecht, Göttingen, 1975. With a chapter on quadratic differentials by Gerd Jensen; Studia Mathematica/Mathematische Lehrbücher, Band XXV. MR 0507768
  • [Sil86] Joseph H. Silverman, Heights and elliptic curves, Arithmetic geometry (Storrs, Conn., 1984) Springer, New York, 1986, pp. 253-265. MR 861979
  • [Sil] Joseph H. Silverman, The Arithmetic of Elliptic Curves, Graduate Texts in Mathematics, vol. 106, Springer-Verlag, New York, 1986. MR 817210
  • [Sm81] C. J. Smyth, On the measure of totally real algebraic integers. II, Math. Comp. 37 (1981), no. 155, 205-208. MR 616373,
  • [Wus14] Gisbert Wüstholz, A note on the conjectures of André-Oort and Pink with an appendix by Lars Kühne, Bull. Inst. Math. Acad. Sin. (N.S.) 9 (2014), no. 4, 735-779. With an appendix by Lars Kühne. MR 3309950
  • [Zag93] D. Zagier, Algebraic numbers close to both 0 and $ 1$, Math. Comp. 61 (1993), no. 203, 485-491. MR 1197513,
  • [Zha95] Shouwu Zhang, Positive line bundles on arithmetic varieties, J. Amer. Math. Soc. 8 (1995), no. 1, 187-221. MR 1254133,

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11F11, 11G50, 14G40, 37P30

Retrieve articles in all journals with MSC (2010): 11F11, 11G50, 14G40, 37P30

Additional Information

José Ignacio Burgos Gil
Affiliation: Instituto de Ciencias Matemáticas (CSIC-UAM-UCM-UCM3), Calle Nicolás Cabrera 15, Campus UAB, Cantoblanco, 28049 Madrid, Spain

Ricardo Menares
Affiliation: Instituto de Matemáticas, Pontificia Universidad Católica de Valparaíso, Blanco Viel 596, Cerro Barón, Valparaíso, Chile
Address at time of publication: Pontificia Universidad Católica de Chile, Avda. Vicuña Mackenna 4860, Santiago, Chile

Juan Rivera-Letelier
Affiliation: Department of Mathematics, University of Rochester, Hylan Building, Rochester, New York 14627

Received by editor(s): December 20, 2016
Received by editor(s) in revised form: April 6, 2017
Published electronically: January 18, 2018
Additional Notes: The first author was partially supported by the MINECO research projects MTM2013-42135-P, MTM2016-79400P, and ICMAT Severo Ochoa SEV-2015-0554
The second author was partially supported by FONDECYT grant 1171329
The third author was partially supported by FONDECYT grant 1141091 and NSF grant DMS-1700291
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society